Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 8, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 28, 2005, 6:19 PM EDT for Gilmer County, West Virginia. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2005, 6:19 PM EDT (22:19 UTC)
- Expired
- Jun 28, 2005, 8:15 PM EDT
- In force
- 116 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 110 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:30 PM EDT | FLOOD | 2 Se Coxs Mills, WV | BLOODY RUN OUT OF ITS BANKS FLOODING SECTION OF ROUTE 47. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 282221
FFWRLX
WVC021-290015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT TUE JUN 28 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GILMER COUNTY IN WEST VIRGINIA
* UNTIL 815 PM EDT.
* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL
ESTIMATES SHOW THAT TWO TO THREE INCHES HAVE FALLEN ACROSS THE
AREA.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
ESPECIALLY ALONG COVE CREEK. OTHER AREAS INCLUDE...GLENVILLE...
CEDAR CREEK STATE PARK...COXS MILLS AND SAND FORK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3885 8086 3891 8065 3897 8071 3906 8074
3910 8076 3909 8081 3906 8085 3902 8094
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:19 PM EDT, 4 hours earlier.
Area forecast discussion, Jun 28, 2:19 PM EDT, 4 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 219 PM EDT TUE JUN 28 2005 .SHORT TERM (TONIGHT) MOST OF HEAVIER SHOWERS AND THUNDERSTORMS CONCENTRATED IN VICINITY OF SHORTWAVE ACROSS CENTRAL OHIO. ONLY A FEW SCATTERED SHOWERS/TSTMS ACROSS OUR AREA AT THIS TIME. EXPECT MOST ACTIVITY WILL SUBSIDE AFTER SUNSET EXCEPT NEAR THE SHORTWAVE WHICH IS EXPECTED TO SLIDE TOWARD THE OHIO RIVER. WILL KEEP HIGHER POPS THERE THROUGH EARLY EVENING AS WELL AS IN THE MOUNTAINS WHERE THE TERRAIN IS PROVIDING ENOUGH ADDITIONAL SUPPORT. .SHORT TERM (WEDNESDAY THROUGH FRIDAY NIGHT)... WITH WARMING AND MOISTURE IN LOW LEVELS AND WEAK DIVERGENCE ALOFT UNTIL THE TROUGH PASSES FRIDAY THERE WILL BE A THREAT OF PRECIPITATION THE REMAINDER OF THE WEEK. THE WARMEST DAY SHOULD BE THURSDAY AFTER THE LOW LEVEL MOISTURE THINS OUT SOME ALLOWING SUNSHINE AND WARMING IN ADVANCE OF THE APPROACHING FRONT. AFTER THE FRONT AND TROUGH MOVE EAST OF THE AREA RIDGING WILL SETTLE IN BRINGING A DRY PERIOD. && .PREVIOUS DISCUSSION... (ISSUED 122 PM EDT TUE JUN 28 2005) AVIATION... SCATTERED SHOWERS/THUNDERSTORMS DEVELOPING THIS AFTERNOON. THREW IN A TEMPO GROUP MOST SITES 21-24Z FOR POSSIBILITY. EXPECT MOST ACTIVITY WILL SUBSIDE AS THE EVENING WEARS ON. REDUCED VISIBILITIES IN FOG TOWARD MORNING FOR AREAS THAT SEE SOME RAINFALL. PREVIOUS DISCUSSION... (ISSUED 1156 AM EDT TUE JUN 28 2005) LONG TERM (SATURDAY THROUGH TUESDAY)... KEEPING PRECIPITATION OUT OF NEW EXTENDED. RIDGE OVER SE U.S. SETTING UP STRONG. THIS WILL KEEP ANY WAVES PASSING THROUGH THE UPPER FLOW PUSHED OFF TO OUR NORTHWEST. CARRYING TEMPERATURES RANGING THRU THE 80S. HOWEVER...AS THE PERIOD APPROACHES IF THE PATTERN IS CORRECT WE MAY SEE TEMPERATURES BACK INTO THE 90S THE BEGINNING OF NEXT WEEK. PREVIOUS DISCUSSION... (ISSUED 547 AM EDT TUE JUN 28 2005) AVIATION... WITH MOIST AND UNSTABLE AIR OVER THE REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING TODAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THESE STORMS WILL PRODUCE NUMEROUS AREAS OF IFR CONDITIONS...ALTHOUGH GENERALLY VFR CONDITIONS CAN BE EXPECTED OUTSIDE OF THE STORMS. AREAS THAT RECEIVE PRECIPITATION TODAY CAN EXPECT SOME FOG TONIGHT. PREVIOUS DISCUSSION... (ISSUED 400 AM EDT TUE JUN 28 2005) SHORT TERM (REST OF TODAY)... LOTS OF MOISTURE OVER THE REGION TODAY WITH NO CAP. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON...SO WILL CONTINUE WITH LIKELY POPS. MAV GUIDANCE HAS BEEN TOO LOW LATELY...SO WILL GO CLOSER TO FWC GUIDANCE. IF LOCATIONS RECEIVE SHOWERS TOO EARLY TODAY HOWEVER...COOLER NUMBERS MAY BE MORE APPROPRIATE. LONG TERM (TONIGHT THROUGH MONDAY)... ABUNDANT MOISTURE WILL CONTINUE TO PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY EVENING AND THEN AGAIN DURING THE DAY ON WEDNESDAY WITH THE DAY TIME HEATING AND THE WEAK UPPER TROUGH OVER THE OHIO VALLEY AND THE CENTRAL GULF COAST STATES SLOWLY SLIDES EASTWARD. BY WEDNESDAY EVENING...THE TROUGH AXIS SHOULD HAVE SLID EAST OF THE REGION WITH THE DEEPER MOISTURE AND INFLOW EAST OF THE MOUNTAINS. THIS SHOULD ALLOW THE CHANCES FOR SHOWERS TO LESS WEDNESDAY NIGHT INTO THURSDAY MORNING. A WEAK SHORTWAVE RIDGE WILL SLIDE INTO THE REGION ON THURSDAY WITH A SURGE OF WARM AIR PUSHING INTO THE REGION DURING THE DAY ON THURSDAY. 850 TEMPERATURES CLIMB TO AROUND 20C TO 22C BY THURSDAY AFTERNOON. WHILE THE SURFACE MOISTURE HOLDS TIGHT...SOME DRIER AIR ALOFT WILL PUSH IN. IF THE SURFACE DEW POINTS HOLD IN THE UPPER 60S TO AROUND 70...THE INSTABILITY FROM DAY TIME HEATING COULD SEE CAPES APPROACH 2500 TO 3000 J/KG. THE QUESTION AT THAT POINT WILL BE WHAT WILL TRIGGER CONVECTION. THERE MAY BE A WEAK CAP WHICH COULD HOLD BACK THE CONVECTION INITIALLY...BUT SOME THUNDERSTORMS SHOULD DEVELOP AND WITH THE AMOUNT OF INSTABILITY COMBINED WITH THE DRYING ALOFT...THE STAGE COULD BE SET FOR SOME STRONG GUSTY WINDS TO ACCOMPANY THE HEAVY RAINFALL. THURSDAY DOES BEAR WATCHING FOR SOME SCATTERED SEVERE WEATHER POSSIBLY. THE COLD FRONT THAT HAS BEEN FORECAST FOR SEVERAL DAYS LOOKS AS IF IT WILL MOVE THROUGH FRIDAY MORNING...BOTH THE GFS AND NAM HAVE A SIMILAR TIMING. THE TIMING OF THE PASSAGE COULD LIMIT THE SHOWERS AND THUNDERSTORMS SOME. THE FRONT GOING THROUGH WILL PROBABLY NOT HAVE A HUGE IMPACT ON TEMPERATURES ON FRIDAY HOWEVER AS 850 TEMPS ARE STILL 16C TO 18C FRIDAY AFTERNOON. IT WILL TAKE UNTIL SATURDAY BEFORE THE COOLER AIR IS FELT. FOR TEMPERATURES...GENERALLY PLAYED MORE TOWARD THE WARM SIDE OF THE GUIDANCE AS THAT HAS BEEN THE TREND AND SEE LITTLE REASON TO DEVIATE FROM THAT PATTERN. THE CHANCE FOR SHOWERS HOWEVER COULD BE THE ONE STICKING POINT HOWEVER FOR WEDNESDAY AS ANY SHOWER THAT DEVELOPS EARLY IN THE DAY COULD CAUSE TEMPERATURES TO REMAIN COOLER. BUT AT THIS POINT...THINK THE MAJORITY OF THE REGION WILL REMAIN ABOVE THE GUIDANCE NUMBERS THROUGH FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...DB
Hazardous weather outlook, Jun 28, 3:30 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 330 AM EDT TUE JUN 28 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-291000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 330 AM EDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 28, 3:25 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EDT TUE JUN 28 2005 KYZ102-282219- CARTER KY- INCLUDING THE CITIES OF...GRAYSON 325 PM EDT TUE JUN 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... TWO TO THREE INCHES OF RAIN HAVE FALLEN OVER SQUIRE CREEK...KISER BRANCH...BIG SINKING CREEK...AND LITTLE SINKING CREEK. EXPECT WATER LEVELS TO RISE QUICKLY...TO PRODUCE FLOODING OF SMALL STREAMS... CREEKS AND LOW LYING AREAS THROUGH AT LEAST 515 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jun 28, 4:30 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 430 PM EDT TUE JUN 28 2005 OHZ066-067-282325- MORGAN OH-PERRY OH- INCLUDING THE CITIES OF...NEW LEXINGTON 430 PM EDT TUE JUN 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY AND MORGAN COUNTIES FROM THE NATIONAL WEATHER SERVICE... STRONG THUNDERSTORMS WILL CONTINUE MOVING SLOWLY EAST OVER PERRY AND MORGAN COUNTIES THROUGH AT LEAST 6:30 PM. STEADY PERIODS OF HEAVY RAIN...SMALL HAIL...FREQUENT LIGHTNING AND MINOR FLOODING OF CREEKS...STREETS...AND LOW LYING AREAS ARE EXPECTED WITH THESE STORMS.
Local storm report, Jun 28, 4:57 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 5 W STONEWALL JACKSON L 39.01N 80.56W
06/28/2005 LEWIS WV TRAINED SPOTTER
1 TREE DOWN ON HOUSE
&&
KFThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:54 PM EDT | Flash Flood Warning | RLX | Doddridge, Harrison, Lewis | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.